Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Albany, NY

June 1, 2018Warren County, New York

NWS Albany, NY issued this special weather statement at Jun 1, 2018, 3:08 PM EDT for Warren County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 3:08 PM EDT (19:08 UTC)
Expired
Jun 1, 2018, 3:45 PM EDT
In force
37 min
Issued by
NWS Albany, NY

County Warren County, NY

The radar

The Albany radar (KENX), 107 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS81 KALY 011908
SPSALY

Special Weather Statement
National Weather Service Albany NY
308 PM EDT FRI JUN 1 2018

NYZ042-043-083-011945-
Northern Washington-Southeast Warren-Northern Warren-
308 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN AND WEST CENTRAL
WASHINGTON COUNTIES...

At 307 PM EDT, a strong thunderstorm was located over Warrensburg,
moving southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Warrensburg around 315 PM EDT.
  Bolton Landing around 335 PM EDT.
  Lake George Village around 345 PM EDT.

Other locations impacted by this storm include Thurman, Thurman
Station, Cleverdale, Big Hollow, Lake George, Diamond Point, Pilot
Knob, Mount Hope, Athol and Crosbyside.

This Includes Interstate 87 between exits 22 and 24.
 
LAT...LON 4354 7393 4365 7377 4351 7352 4339 7375
TIME...MOT...LOC 1907Z 313DEG 8KT 4354 7379 

$$

JEC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jun 1, 1:18 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 1, 1:18 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Albany NY
118 PM EDT Fri Jun 1 2018

.SYNOPSIS...
Warm and very humid today with some scattered morning showers
and drizzle before our warm front lifts north of the region.
Then we are watching the threat for scattered afternoon
thunderstorms. Any thunderstorm will be capable of heavy
downpours given high humidity today. Cold front pushes through
late today into tonight but could stall in the mid-Hudson
Valley tomorrow. This continues the threat for a few showers
south and east of the Capital District. Canadian high pressure
moves in Saturday afternoon and night leading to an air mass
change with more comfortable humidity levels for Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1 PM EDT, still some lingering showers across NW CT and
the southern Berkshires. Isolated showers have also develop
across portions of Schoharie Co, and southern Adirondacks.

Skies have become partly/mostly sunny for most areas north and
west of Albany, with mostly cloudy skies prevailing to the south
and east. Temps have climbed into the upper 70s to lower 80s
where more sunshine is occurring, with generally 70-75 in areas
with more clouds.

Showers across southern areas should continue to taper off from
west to east through 2 PM.

Elsewhere, clouds should continue to slowly erode from NW to SE
through this afternoon, likely persisting longest across the
Berkshires, NW CT, and mid Hudson Valley.

Latest WV satellite imagery indicating small but potent vort
max within upper level trough approaching Lake Huron and
translating east/southeast. Models may be underestimating the
strength of this feature, as well as winds just east of it, as
evidenced by H500 winds around 30 KT from 12Z/BUF sounding
(models suggest such winds should be less - generally 15-20 KT).
In addition, H850-500 lapse rate from BUF sounding was 6.6
C/km, while both HRRR and RAP13 suggest it should be slightly
less, generally around 6 C/km. Subtle features, but still need
to be watched as they may allow for greater afternoon
destabilization and mid level winds (including 0-6 km bulk
shear) than currently models suggest for this afternoon,
particularly across the Mohawk Valley and western Adirondacks.
Could be some locally gusty wind potential, in addition to the
ongoing heavy rain potential from afternoon convection.

Latest SPC mesoanalysis indicates SB CAPES of 2000+ J/kg across
central NY edging into the far western Mohawk Valley/southwest
Adirondacks, with Mixed Layer Capes in same area generally
around 1000 J/kg. So, instability is building in these areas in
response to the sunshine and high dewpoints.

Isolated to scattered thunderstorms should continue to develop
from NW to SE during the afternoon hours. Afternoon max temps
still expected to reach the lower/mid 80s in most valley areas,
and 75-80 across higher terrain. Enhanced low level convergence
with cold front approaching from north may favor slightly
greater coverage of convection across portions of the upper
Hudson River Valley, as well as across the eastern Catskills, in
close proximity to an incoming sfc trough/Lake breeze boundary
ahead of the cold front.

Previous discussion follows...

Areas of showers/drizzle continue moving northeastward through
the CWA early this morning ahead of an approaching warm front
and vort max in the mid- Atlantic. Increased POPs in western New
England to account for more organized area of rain. We see
spots of 45dBz on latest radar reflectivity in southern VT so
some heavier areas of rain likely here. Based on the latest HRRR
and hi-res NAM/HRRR, thinking the best chance for these more
organized showers will be through 15z. Otherwise, remaining
cloudy and humid with dew points in the mid - upper 60s.

Once the vort max slide into New England by midday, subsidence
in its wake should enable some breaks of sun. Given the high
dew points (PWATS on 00z ALY sounding impressively at 2.01"),
any breaks of sun will quickly enable instability values to
quickly rise. Apparent temperature values become rather high
this afternoon reaching into the upper 80s/near 90 so it will
feel very warm and humid this afternoon. Anticipated MLCAPE
values this afternoon look to range 1000-2000J/kg with 700-500mb
lapse rates reaching 5.5-6.0C/km. Cold front and positively
tilted shortwave trough approaches from the Great Lakes this
afternoon. Although the best forcing holds off until after 21z,
latest guidance hints at a pressure trough moving through during
the early afternoon hours which could lead to a few isolated,
pulsating storms.

Better chance for a line of scattered showers/storms moves into
the Dacks/western Mohawk Valley around 21z as the positively
trough moves closer to our region with this line progressing
sliding eastward through sunset. Not overly impressed with any
severe weather parameters which is in line with latest SPC
guidance which only outlines our area in general thunder.
However, the upper level flow is noticeably weak. This combined
with high dew points around 70 means any slower moving storms
could lead to heavy downpours and potential urbanized/localized
flooding. See our hydrology section for more details.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Line of showers/storms move into western New England this
evening but the latest Euro and NAM show instability values
dropping off between 00z/02 and 06z/02. This suggests the threat
for thunderstorms gradually drops off as this line reaches
western New England.

The front/trough axis (defined by winds shifting
north/northeast) lags behind this line of showers and may not
cross through our CWA until between 06z/02 and 15z/02.
Therefore, expect another warm and muggy night as dew points
remain in the upper 60s and temperatures steady in the upper
60s/near 70 overnight. A few additional showers may accompany
the frontal passage so continued low end chance POPs overnight.

We continue to think this front will stall somewhere between the mid-
Hudson Valley and NYC on Saturday as our 500mb positively
titled trough stalls in the mid- Atlantic and shows signs of
closing off. With dew points remaining in the low - mid 60s
south and east of the Capital District, we could see additional
showers developing for the daytime, especially once we have
enough daytime heating. Thus, continued chance POPs in
Dutchess/Ulster/Litchfield counties and tapered down to slight
chance towards the Capital District. Considering how far south
the trough stalls in VA/NC, thinking we may cut down on the
northern extend of the slight chance POPs in future updates.

Canadian high pressure noses into the North Country after 18z
Saturday which should lead to strengthening northerly surface
winds and a better surge of cold air advection. This will act as
a second cold front, leading to skies gradually clearing and
dew points dropping into the 50s first in the Adirondacks and
pushing southward Saturday night. This should give us more
comfortable sleeping weather overnight.

High pressure should suppress the stalled frontal boundary south
of our region by Sunday as it pushes into the Canadian
Maritimes. We see signs of cold air damming setting up with
northeasterly winds shifting easterly which will give us cooler
temperatures in the 70s under mostly to partly sunny skies. Dew
points will also be much lower in the upper 40s to near 50.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Unsettled and cool weather is expected through at least part of the
extended period, although there remains a large amount of model
discrepancies regarding the extent of any unsettled weather.

Surface low pressure and an associated upper level low will be
located over the mid-Atlantic states on Sunday night.  At the same
time, another closed off upper level low will be approaching the
Northeast from the Great Lakes. There are models differences in the
timing, track and interaction of these two systems.  Still, it looks
like a period of rainfall will occur across the region during the
early portion of the week.  Along with the clouds and precip, low
heights and chilly temps aloft will allow for temps to be well-below
normal, with high temps on Monday and Tuesday only in the 50s and
60s. Have gone with high chc/low likely POPs for Sunday night
through Tuesday night, although it's still yet to be determined
exactly when the worst of the rain will be.

It's still unclear how quickly this upper level low will exit the
region, as some models suggest more upper level energy diving into
the Northeast out of Canada keep the cloudy, showery and cool
weather around through Thursday, while other models suggest it will
clear out and warm up for the middle of the week. For now, will keep
temps a little below normal and go with slight to low chc POPs for
Wednesday into Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front will slowly approach from the northwest this
afternoon, and settle southward across the TAF sites tonight.
Scattered thunderstorms will be possible ahead of, and with the
cold front. High pressure will then build in from the north for
Saturday.

Lingering MVFR Cigs at KALB should become VFR by 19Z-20Z/Fri,
while lingering at KPOU and KPSF until 20Z-22Z/Fri. Some IFR
Cigs may occur at KPSF.

Scattered thunderstorms will develop from north to south this
afternoon and continue through this evening. Since areal
coverage is expected to remain scattered, have only indicated
VCSH at TAF sites at this time. Brief periods of MVFR/IFR
conditions will be possible within any thunderstorms.

As the cold front moves through tonight, MVFR Cigs should
develop with and immediately behind the front. These Cigs should
lift back to VFR between 12Z-15Z/Sat.

Winds will remain generally south to southeast at 5-10 KT this
afternoon. Winds will become light/variable this evening, then
shift into the north to northeast in the wake of the cold front
and increase to 8-12 KT with some gusts up to/over 20 KT
Saturday.

Winds will be stronger, and variable in direction in and near
any thunderstorms.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. NO SIG WX.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Likely SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Unsettled and humid weather today as a warm front moves across the
region. A cold front will move through late today into tonight but
may stall across the mid-Hudson Valley Saturday continuing the
threat for some showers south and east of the Capital District. High
pressure will build in Saturday afternoon and night leading to an
air mass change with more comfortable humidity levels for Sunday.

Minimum relative humidity values will only drop into the 60s this
afternoon with 50s excepted Saturday afternoon and in the 35 to 45
percent range Sunday.

&&

.HYDROLOGY...
The 00Z/Friday upper air soundings at ALY and OKX had precipitable
water values around 2 inches. Precipitable water values will remain
high today so storms will be capable of producing locally heavy
rainfall. In addition, winds aloft will be light wind so storms will
be slower movers which will cause ponding of water on roadways and
could result in isolated flash flooding of urban and poor drainage
areas, especially if thunderstorms repeatedly affect any particular
area.

River levels will remain steady through tonight, however some rises
are possible Friday, although that will ultimately depend on the
track and coverage of the storms.

Unsettled weather is expected at least through the middle of the
week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...KL/Speciale
SHORT TERM...Speciale
LONG TERM...Frugis
AVIATION...Frugis/KL
FIRE WEATHER...IAA/Speciale
HYDROLOGY...IAA
Hazardous weather outlook, Jun 1, 4:45 AM EDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
445 AM EDT Fri Jun 1 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
445 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon into the evening.
Storms will be capable of producing locally heavy rainfall and will
move rather slowly which will cause ponding of water on roadways and
could result in isolated flash flooding of urban and poor drainage
areas, especially if thunderstorms repeatedly affect any particular
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 2:49 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Albany NY
249 PM EDT FRI JUN 1 2018

NYZ058-059-011930-
Eastern Greene-Western Greene-
249 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE COUNTY...

At 248 PM EDT, a strong thunderstorm was located over Windham, or 8
miles north of Hunter, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hunter, Windham, North-South Lake Campground, Cairo, Durham, Ashland,
Jewett, Tannersville, Durso Corner, East Durham, Maplecrest, Round
Top, Result, Haines Falls, Sunside, North Settlement, West Jewett,
South Jewett, Place Corners and Oak Hill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4236 7432 4236 7428 4238 7426 4238 7425
      4241 7425 4242 7417 4236 7391 4212 7408
      4228 7437
TIME...MOT...LOC 1848Z 297DEG 12KT 4233 7423

DBT
Special weather statement, Jun 1, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
308 PM EDT FRI JUN 1 2018

NYZ042-043-083-011945-
Northern Washington-Southeast Warren-Northern Warren-
308 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN AND WEST CENTRAL
WASHINGTON COUNTIES...

At 307 PM EDT, a strong thunderstorm was located over Warrensburg,
moving southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Warrensburg around 315 PM EDT.
  Bolton Landing around 335 PM EDT.
  Lake George Village around 345 PM EDT.

Other locations impacted by this storm include Thurman, Thurman
Station, Cleverdale, Big Hollow, Lake George, Diamond Point, Pilot
Knob, Mount Hope, Athol and Crosbyside.

This Includes Interstate 87 between exits 22 and 24.

LAT...LON 4354 7393 4365 7377 4351 7352 4339 7375
TIME...MOT...LOC 1907Z 313DEG 8KT 4354 7379

JEC

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:49 PM EDTSpecial Weather StatementALYGreene41 min
Jun 1, 3:30 PM EDTAreal Flood AdvisoryALYWarren3 hr
Jun 1, 4:54 PM EDTAreal Flood AdvisoryALYHerkimer3 hr
Jun 1, 5:00 PM EDTSpecial Weather StatementALYOtsego45 min
Jun 1, 5:08 PM EDTAreal Flood AdvisoryALYWarren66 min
Jun 1, 5:17 PM EDTSpecial Weather StatementALYHerkimer28 min
Jun 1, 5:43 PM EDTAreal Flood AdvisoryALYHerkimer3 hr
Jun 1, 5:50 PM EDTSpecial Weather StatementALYWarren40 min
Jun 1, 6:11 PM EDTSpecial Weather StatementALYWarren49 min
Jun 1, 6:27 PM EDTSpecial Weather StatementALYSchoharie63 min
Jun 1, 6:39 PM EDTSpecial Weather StatementALYSaratoga66 min
Jun 1, 6:46 PM EDTSpecial Weather StatementALYHamilton59 min
Jun 1, 6:56 PM EDTSpecial Weather StatementALYWashington49 min
Jun 1, 7:16 PM EDTSevere Thunderstorm WarningALYSaratoga, Warren, Washington48 min
Jun 1, 7:38 PM EDTAreal Flood AdvisoryALYSaratoga, Warren, Washington51 min
Jun 1, 7:54 PM EDTSpecial Weather StatementALYSaratoga51 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.